Nebraska, 2021

High Wind in Nebraska, November 12, 2021

November 12, 2021 · NWS OAX · 1 event in 1 county or zone

Strong low pressure system led to a 51 kt wind in Tekamah.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Strong low pressure system led to a 51 kt wind in Tekamah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Nov 12, 5:28 AM CST, 3 hours 56 minutes earlier.

Area forecast discussion, Nov 12, 5:28 AM CST, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
528 AM CST Fri Nov 12 2021

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 345 AM CST Fri Nov 12 2021

TODAY AND SATURDAY

The short-term forecast is dominated by a bowling ball of a 850
hPa low that's been spinning over the Sisseton, SD area through
much of that day. MRMS is picking up on some light wrap-around
returns and it seems that the virga earlier has made it to the
surface.

Though accumulations aren't widespread, a wet or slushy trace or
so has been observed accumulating on the Hartington, Pilger and
Randolph DOT cameras. The radar returns and slushy pics have
remained mostly north and east of the Norfolk area. Road
temperatures as of 2:30 AM are near 35-37 across western Iowa,
generally mirroring the 2 meter temp. Temps in northeastern
Nebraska are generally 30-32. Slippery spots are possible and
morning commuters in northeastern Nebraska and west-central Iowa
should take it a bit slower on the way to the last day of work /
school this week.

Most locations will see a trace or less, but the first snow of
the season requires a revisiting of winter driving techniques.

The slight chance of snow ends for areas north of the Platte River
by lunch today as the system finally ejects east. A slight chance
of flurries/sprinkles/virga has been added to areas along the
Missouri state line later this afternoon. Bufkit soundings
suggest a saturated later around 750mb with some steep low-level
lapse rates. I've kept QPF at zero as the dry lower levels are
likely to evaporate most of the hydrometeors.

Most of the CWA remains under the umbrella of a WIND ADVISORY
(east central Nebraska / west central Iowa) with a HIGH WIND
WARNING for Knox, Cedar, Antelope, Pierce, Wayne, Stanton, Platte,
and Boone Counties. Sustained winds in the windiest areas will
blow at 25-40mph. Momentum transfer technique reveals gusts up to
60mph possible if mixing maxes. Guidance continues to show winds
quickly relaxing after 18Z, but will leave headline as is and let
day shift reassess after sunrise.

High temps today will set new low bars for the season. Afternoon
temps near 32F near South Dakota with upper 30s near Kansas shows
some areas may have already recorded Friday's high. With the
strong winds, expect wind chills dipping into the teens or a few
degrees lower than that as the sun comes up.

Have increased expected wind speeds/gusts for Saturday night with
another deepening low and associated clipper on the heels of
today's system. GFS seems to have taken up with the EC after
earlier runs had it farther northeast. Have added slight/sct'd
POPs after 0Z Sunday along the speeding front. With 850 wind
speeds pushing 50 knots, expecting near wind advisory criteria
here at the surface, at least during the evening hours.

SUNDAY AND BEYOND

The forecast becomes dry on Sunday and through the remainder of
the week. Mid-level northwest flow turns zonal as return flow
surface winds develop on Monday. Temps push above normal on
Monday and peak on Tuesday when a late season 70F is possible.
But... 'tis the season... another clipper blasts through the area
on Tuesday night and we'll have to settle for afternoon 40s for
the second half of the week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 525 AM CST Fri Nov 12 2021

Generally MVFR conditions at KOFK/KOMA with snow showers in the
vicinity this morning, although no appreciable accumulations
expected at either location. Doubtful we'll see any precipitation
at all at KLNK. The MVFR clouds transition to VFR by 23-00z.
Otherwise, northwest winds at 23 to 28 knots with gusts 37 to 43
knots at TAF locations, with winds diminishing to less than 12
knots by 05-09z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Wind Advisory until 6 PM CST this evening for NEZ015-033-034-
     043>045-050>053-065>067-078.

     High Wind Warning until 6 PM CST this evening for NEZ011-012-
     016>018-030>032-042.

IA...Wind Advisory until 6 PM CST this evening for IAZ043-055-056-069-
     079.

&&

DISCUSSION...Nicolaisen
AVIATION...DeWald
Hazardous weather outlook, Nov 12, 4:08 AM CST, 5 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
408 AM CST Fri Nov 12 2021

NEZ011-012-016>018-030>032-042-130015-
Knox-Cedar-Antelope-Pierce-Wayne-Boone-Madison-Stanton-Platte-
408 AM CST Fri Nov 12 2021

This Hazardous Weather Outlook is for portions of northeast
Nebraska.

.DAY ONE...Today and Tonight

A High Wind Warning remains in effect until 6 PM Friday. Expect
northwest winds of 25 to 40 mph with occasional gusts to over
50 mph. The strongest winds are expected mid-morning Friday
morning when gusts could approach 60 mph.

Periods of light snow and flurries are expected Friday morning.
Amounts from a trace to half an inch will be possible. Visibility
may be reduced at times with the snow and strong winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ043-055-056-069-079-NEZ015-033-034-043>045-050>053-065>067-078-
130015-
Monona-Harrison-Shelby-Pottawattamie-Mills-Thurston-Cuming-Burt-
Colfax-Dodge-Washington-Butler-Saunders-Douglas-Sarpy-Seward-
Lancaster-Cass-Saline-
408 AM CST Fri Nov 12 2021

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Today and Tonight

A Wind Advisory remains in effect until 6 PM Friday. Expect
northwest winds of 25 to 30 mph with some gusts to near 50 mph.

Some light snow or flurries may occur, but only a dusting of snow
is expected, mainly on grassy surface before noon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ080-090-091-NEZ068-088>093-130015-
Montgomery-Fremont-Page-Otoe-Jefferson-Gage-Johnson-Nemaha-Pawnee-
Richardson-
408 AM CST Fri Nov 12 2021

This Hazardous Weather Outlook is for portions of southwest Iowa
and southeast Nebraska.

.DAY ONE...Today and Tonight

Wind gusts from 35 to 45 mph will be possible through Friday
afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Burt

When
November 12, 9:24 AM CST
Where
Burt forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
41.852, -96.329 (the zone’s center; the record gives no point)

Tekamah Airport ASOS measured a peak wind gust of 51 knots.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, November 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 991029.